Akathisia is a movement disorder that can be a side effect of certain drugs that are often prescribed for bipolar disorder, including antipsychotic medications, lithium, and the anti-anxiety drug BuSpar (buspirone). Drugs for other conditions may also cause akathisia.
Symptoms of akathisia are a sense of inner restlessness and a strong need to keep moving. These can manifest by being unable to sit or stand still and instead rocking, marching in place (even when sitting), or crossing legs over and over.
If you find yourself or someone tells you you're doing some of the things above; if you feel compelled to move and uncomfortable being still; and/or if you have any other uncontrolled movements of the arms and legs, report these symptoms to your doctor immediately.
Published On: June 28, 2011
Living With6 Chronic Condition Guidelines to Live By
Facing the challenges5 Rules for Bipolar Relationships